Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS El Paso, TX

June 21, 2024Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 21, 2024, 2:47 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2024, 2:47 PM MDT (20:47 UTC)
Expired
Jun 21, 2024, 5:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 47 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS54 KEPZ 212047
FFWEPZ
NMC035-212330-
/O.NEW.KEPZ.FF.W.0002.240621T2047Z-240621T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
247 PM MDT Fri Jun 21 2024

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The South Fork and Salt Burn Scars in...
  North Central Otero in south central New Mexico...

* Until 530 PM MDT.

* At 247 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the South Fork and Salt Burn Scars. Up to 0.5 
  inches of rain has fallen. Additional rainfall amounts up to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through US 70 east of Apache Summit and Rio Ruidoso. The 
debris flow can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the South Fork
           and Salt Burn Scars.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the South Fork and Salt Burn Scars.

* Some locations that will experience flash flooding include...
  Lake Mescalero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3323 10572 3332 10578 3339 10578 3339 10573
      3330 10573 3330 10556 3327 10558 3324 10565

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ZA
1 follow-up statement
543 
WGUS74 KEPZ 212323
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
523 PM MDT Fri Jun 21 2024

NMC035-212333-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-240621T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
523 PM MDT Fri Jun 21 2024

...FLASH FLOOD WARNING FOR THE SOUTH FORK AND SALT BURN SCARS WILL 
EXPIRE AT 530 PM MDT THIS AFTERNOON FOR NORTH CENTRAL OTERO...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Saturday for a 
portion of south central New Mexico.

&&

LAT...LON 3323 10572 3332 10578 3339 10578 3339 10573
      3330 10573 3330 10556 3327 10558 3324 10565

$$

ZA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:31 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 21, 1:31 PM MDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
131 PM MDT Fri Jun 21 2024

...New SYNOPSIS, DISCUSSION, FIRE WEATHER...

.SYNOPSIS...
Issued at 130 PM MDT Fri Jun 21 2024

Lingering moisture will allow for a chance of showers and thunderstorms
over the weekend and into next week. Temperatures will become
hotter once again as high pressure moves into the region and will
increase to the 100s. Winds will become light and variable once
the high pressure moves in.

&&

.DISCUSSION...
Issued at 130 PM MDT Fri Jun 21 2024

Currently, ridging is present over the southern US. The resultant
High pressure is allowing moisture advection from the Gulf of
Mexico to enter the region. PWATs are at record levels between 1.6
to 1.7 in. Dewpoints are very high in the 60s. Instability is
minuscule today due to Low MLCAPE of 200 to 300 J/kg, a cap, and
some negative vorticity advection (NVA). Therefore, stratiform
type rain is what is expected for the rest of the day. Orographic
lifting could allow for some heavier rain in higher elevations.
Burn scar regions will be susceptible for flash flooding.
Extensive cloud cover is present which means high temperatures
will only be in the upper 80s today. Winds are mainly from the
southeast and are between 10 - 15mph.

Into the weekend, the ridge will travel westward and will settle
over the region on Sunday. This ridge will remain in this position
for the whole forecast period. This ridging will cause
temperatures to increase the 100s in the lowlands due to warm air
advection (WAA) from more southernly winds at 700mb. These hot
temperatures will perpetuate throughout next week. Surface winds
will become light and variable at around 5 mph and will remain
that way through next week.

The Gulf moisture from before will become trapped in the region,
so chances for showers and thunderstorms will remain as the region
transitions into a monsoon-like pattern. The center of the
moisture will be in the western region and into AZ. PWATs will be
elevated all week at 1.0 to 1.5 inches. Dewpoints will be in the
50s to 60s across the region. MLCAPE will improve next week,
ranging from 500 to 1000 J/kg. Some areas of positive vorticity
advection (PVA) will also be present. However, wind shear will be
very low, so severe storm chances will be lower. Nevertheless,
the aforementioned instability will allow heavy rain producing
thunderstorms to form. Cold pooling from some of these storms will
generate lift for even more scattered thunderstorms around the
CWA. Higher elevations will have an even greater chance for
thunderstorms. Flash flooding will be possible, especially in
higher elevations where burn scars are located.

&&

.AVIATION...
(18Z TAFS)
Issued at 1114 AM MDT Fri Jun 21 2024

Southeasterly breezes at most TAF sites will become 12-18G25KT
between 19Z and 00Z. Rain showers continue this afternoon.
Thunder is possible but confidence is not high enough to mention
in TAF. Ceilings will run 3500 to 4000 feet with rain showers,
otherwise ceilings will fluctuate between 5000 and 10000 feet.
Therefore should remain VFR, however could become MVFR near storms
later today.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Fri Jun 21 2024

Low fire weather concerns for today and into the weekend.
High pressure that is present in the southern US will move
westward and will set up over the region on Sunday. This will
cause high temperatures to become hotter over the weekend and will
reach the 100s for the lowlands. Wind speeds will be southeasterly
and breezy today at 10-15 mph and light and variable over the
weekend and into next week at around 5 mph.

The high pressure will trap moisture in the region, keeping fire
weather concerns low for next week. Min RH values will be between
15-20% for the lowlands and 25-35% for higher elevations.
Dewpoints will range from the 50s and 60s for the week.  Showers
and thunderstorms are possible over the weekend, especially at
higher elevations. Flash flooding could occur with heavier rain.
Ventilation rates will range from good to very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  77  99  77 102 /  20  10  10  10
Sierra Blanca            64  91  67  95 /  10  10   0  10
Las Cruces               71  96  72 100 /  30  10  10  10
Alamogordo               67  93  68  97 /  20  20  10  10
Cloudcroft               49  70  52  72 /  30  40  10  30
Truth or Consequences    70  93  73  96 /  60  30  30  30
Silver City              66  87  67  91 /  60  50  40  40
Deming                   69  96  69 100 /  60  20  20  20
Lordsburg                72  95  70  99 /  60  40  30  40
West El Paso Metro       74  96  75  99 /  20  10  10  10
Dell City                67  95  68  99 /  10  10   0  10
Fort Hancock             68  97  69 102 /  10  10   0  10
Loma Linda               66  90  69  93 /  10  10   0  10
Fabens                   72  98  73 102 /  10  10   0  10
Santa Teresa             70  95  69  99 /  20  10  10  10
White Sands HQ           74  93  77  98 /  30  10  10  10
Jornada Range            67  95  68  98 /  40  20  10  20
Hatch                    69  96  69 100 /  40  20  20  20
Columbus                 73  96  72  99 /  50  10  10  10
Orogrande                69  94  70  97 /  20  10  10  10
Mayhill                  53  82  56  83 /  40  40  10  30
Mescalero                53  80  56  83 /  30  40  20  30
Timberon                 50  79  54  82 /  20  20  10  20
Winston                  58  83  59  86 /  50  60  40  60
Hillsboro                67  90  69  93 /  50  40  30  40
Spaceport                65  93  66  96 /  50  20  20  20
Lake Roberts             62  86  63  89 /  60  60  40  50
Hurley                   64  91  65  93 /  60  40  30  30
Cliff                    65  95  65 100 /  60  60  40  50
Mule Creek               68  89  69  93 /  60  70  40  60
Faywood                  66  89  67  93 /  60  30  30  30
Animas                   71  95  68  99 /  70  40  30  40
Hachita                  69  94  67  98 /  80  30  20  30
Antelope Wells           68  94  68  98 /  70  30  30  40
Cloverdale               68  90  68  92 /  80  40  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until midnight MDT tonight for NMZ415-416.

&&

FORECASTER...27-Ribail/Laney

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:57 AM MDTFlood WatchEPZOtero19 hr
Jun 21, 2:04 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 21, 4:25 PM MDTSpecial Weather StatementEPZHidalgo35 min
Jun 21, 4:30 PM MDTSevere Thunderstorm WarningEPZHidalgo45 min
Jun 21, 5:15 PM MDTAreal Flood AdvisoryEPZOtero101 min
Jun 21, 5:30 PM MDTFlash Flood WarningEPZOtero90 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.